Howard S. Weintraub, MD
Posted: 03/06/2012


I am Dr. Howard Weintraub, a cardiologist at the New York University Langone Medical Center, where I am Clinical Director for the Center for Prevention of Cardiovascular Disease. I want to thank Medscape for asking me to comment on what is probably a very important recent US Food and Drug Administration (FDA) decision. They called it a "crucial decision" that offers a reworking of the product insert for a very important class of drugs: statins.

The use of statins has expanded to phenomenal proportions in this country and around the world. This class of drugs has been very influential in allowing for reductions in the development of cardiovascular disease -- stroke and myocardial infarction (MI) -- by slowing the progression of atherosclerotic plaque and preventing mortality from stroke and MI.

Use of statins is no longer confined to older individuals or patients whom you would think of as "older." Statins are used more widely in individuals in their 20s, 30s, and certainly in their 40s and 50s. Individuals are now being treated with statins in adolescence. The safety of this class of drugs has very important implications when it is being prescribed to patients who haven't reached their 20th birthday.

The concerns voiced by the FDA were fourfold. One concern was that we should abandon compulsory performance of liver function tests. Many of us in the cardiology community have known about this for years. When you look at the mortality from liver disease in patients with previously normal livers who then start taking statins, this number is infinitesimally small. In their infinite wisdom, the FDA recognized this and chose to remove this obligation. They do request that a blood test looking at liver functions be performed before the drug is started.

The FDA also calls attention to data that show that statins may raise blood glucose and hemoglobin A1c levels. The latter are more long-term blood sugars that provide a better idea of the 24-hour balance of blood sugars over the course of days, weeks, and months. This is very important because when a single blood test is performed in the fasting state, patients can prepare for this blood test and eat the right way in the hours before the test and perhaps have an inappropriately low blood sugar that does not reflect their true glycemic risk.

Nonetheless, the possibility of raising blood glucose is concerning, certainly for younger individuals, but particularly for those who are at risk of developing diabetes, and this has raised many questions. However, the unambiguous data show that in patients with and without diabetes, as well as in those whom we can call "diabetics in training" (those with metabolic syndrome), evidence for the benefits of statin drugs has been unambiguous and very forceful. Ultimately, despite a mild change in certain laboratory parameters, where the rubber meets the road, we want to prevent heart attacks and strokes, prevent the development of atherosclerosis or slow its progression, and reduce mortality.

The third concern, something that also affects younger individuals, is cognitive impairment. I find that people who are particularly worried about taking medicines in general are focusing on this with even greater intensity because they want to use any excuse they can to avoid taking a drug. I can understand this fully; however, at the same time, we have to hark back to the benefits of statins and hope that the physician has put the patient on the statin drug for a good reason.

Nonetheless, isolated reports (not based on mechanism of action because this has not been established) maintain that in some people on statins, cognition slows, and they may develop some changes in short-term memory. This can occur as early as 1 day after starting the statin, according to some reports; but more commonly it takes longer -- up to 1 year -- after the drug is initiated.

The good news is that these changes are generally mild and tend to disappear within 2-3 weeks of stopping the drug in patients in whom the statin is not a hugely important issue. However, you don't want patients who just received a stent or had an MI or a stroke to go on and off statin drugs without a very good reason. Most people who are taking statins for the prevention of disease can safely come off the statin for a couple of weeks to see if the symptoms that have been troubling them abate. If not, it may simply be that the patient is living in a very stressful environment, and their cognition may be impaired as a consequence of their stress levels or other issues.

Finally, the FDA made what I feel to be a very well-deserved change in the product insert for lovastatin. You may recall that lovastatin's "stable-mate," simvastatin, received a similar going-over (appropriately, I think), and use of the drug in its very highest dose (80 mg) was limited on the basis of 2 studies (SEARCH and A TO Z). Lovastatin, which is very similar to simvastatin, should not be used in combination with many of the antiretrovirals, antifungals, and certain macrolide antibiotics and their derivatives.

Also important for internists and cardiologists are the restrictions on other antihypertensive drugs, particularly calcium channel blockers like verapamil, amlodipine, and diltiazem. In my opinion, with the other drugs that are generically available in the statin class, this should steer us to other safer and probably more potent statin drugs, the same way that we have begun to steer away from simvastatin in individuals who require 40 or 80 mg and are on confounding medications.

I want to encourage physicians to not become spooked by this change in the product insert. I want to even more strongly encourage patients to not even think about coming off medications without discussing it with their healthcare practitioner. You should have a good relationship and a bond with this individual so you can talk with him or her about what is best for long-term and short-term prognosis. It is very important to not change these medications because, in many individuals, the degree of lowering of low-density lipoprotein cholesterol and triglyceride, and small elevation of high-density lipoprotein cholesterol, can't be duplicated with lifestyle modifications (diet and exercise).

These drugs have been shown to be phenomenally safe. If you look at the history of these drugs, there was concern early on that lovastatin might cause cataracts. This, too, was dispelled. We rely on this class of drugs. In the setting of rampant obesity, and with type 2 diabetes ascending, these drugs have managed to keep mortality and the development of cardiovascular disease at the levels that we have now.

It is important that we listen to these recommendations and to calm, sensible knowledge, and understand that statins are very good drugs that should be continued in appropriate patients.
Obtained From MedScape... 

Leave a Reply.